Overview, Causes, & Risk Factors
Exfoliative dermatitis is the term for large areas of skin that are covered by a rash. It can be life-threatening in its most severe form.
Exfoliative dermatitis is caused by an underlying condition. This underlying condition may be a skin disorder or it may be something totally unrelated to the skin.
The causes of exfoliative dermatitis include:
In many cases, no cause can be found.
Exfoliative dermatitis sometimes begins quite explosively and suddenly. Or sometimes it develops slowly, after a person has had a skin disease that gradually gets worse over time. The entire surface of the skin becomes red, scaly, thickened, and sometimes crusted. A person with exfoliative dermatitis may:
The diagnosis of exfoliative dermatitis is made when the healthcare provider examines the affected skin. It is important that this condition be diagnosed early, so that complications such as infection can be avoided. Early diagnosis can also keep the fluid and protein loss from becoming life-threatening.
A person who is taking a medication that could be causing the dermatitis may be advised by the healthcare provider to stop taking that medication.
If it is not treated, exfoliative dermatitis can cause dehydration if a lot of water and protein is lost through the skin. A person may become more and more sickly. He or she may even have congestive heart failure, due to the large amount of blood that is pumped through all the blood vessels in the skin.
There are no risks to others, as exfoliative dermatitis is not contagious.
Treatment for exfoliative dermatitis may include:
Antibiotics may cause stomach upset, diarrhea, and an allergic reaction. Corticosteroids that are given through the veins or by mouth can lead to osteoporosis, high blood pressure, diabetes, and other serious problems.
Treatment of exfoliative dermatitis is focused on clearing up the skin rash. The underlying cause of the skin disease also must be treated to prevent the rash from coming back.
Any new or worsening symptoms should be reported to the healthcare provider.